Special Alert: April 2008
The Food and Drug Administration (FDA) has received reports that heparin is linked to hundreds of adverse reactions and over 80 deaths worldwide. These reports prompted massive recalls of the blood thinner and resulted in the investigation of a Chinese heparin manufacturing company. A spike in deaths of heparin users began in December 2007 and continued through February 2008.
Officials have found that the recalled batches were contaminated with over-sulfated chondroitin sulfate and suspect that the chemical was intentionally added to the drug supply during the manufacturing process.
Heparin is a widely used anticoagulant, or blood thinner, that prevents the formation of blood clots. Heparin is used to treat and prevent clots in the veins, arteries, or lungs. It is also used before surgery to reduce the risk of blood clot formation. Contaminated lots of heparin were recently recalled by various manufacturers, including Baxter Healthcare Corporation and B. Braun Medical, after the drug was linked to illnesses and deaths.
Over 80 deaths and hundreds of illnesses have been linked to contaminated batches of heparin. Less serious side effects of uncontaminated heparin include:
More serious side effects include:
In March 2008, the FDA announced major recalls of heparin due to contamination of the raw heparin ingredient imported from China. The FDA subsequently admitted that it had violated its own policies by not inspecting the American pharmaceutical firm Scientific Protein’s plant in China before approving the drug for sale.
Dozens of deaths and hundreds of adverse side effects have been linked to the contaminated lots of heparin. Reported adverse reactions include: difficulty breathing, vomiting, nausea, excessive sweating, and rapidly falling blood pressure that can lead to fatal shock.
The heparin contaminant has been identified as over-sulfated chondroitin sulfate, a popular supplement derived from animal cartilage that is often used to treat arthritis. U.S. government officials suspect that the contamination was an intentional counterfeit aimed at stretching the heparin drug supply.
If you or a loved one have been hurt due to taking heparin, you need to act quickly. When our drug injury attorneys and staff get involved with your case, we immediately get to work investigating the cause of your drug reaction and fighting for your legal rights to fair compensation.